USMLE Question of the Week

How to Prevent Renal Dysfunction During Chemotherapy

In Episode 59 of Med School Question of the Week for USMLE, Faustine Ramirez, MedSchoolCoach expert tutor, answers this medical school question:

A 12-year-old boy with a new diagnosis of ALL is admitted to the hospital for chemotherapy induction. On day 2 of the hospitalization he starts complaining of tingling around his mouth. He also reports cramping of his hands and feet. He feels anxious and very fatigued. He last voided 8 hours ago. Temperature is 37.3 C, heart rate is 122/min, respiratory rate is 20/min, and blood pressure is 118/73. On examination he has generalized mild muscle weakness and periodic spontaneous muscle twitching. Laboratory studies show:

  • Sodium – 137
  • Potassium – 6.2
  • Chloride – 103
  • Creatinine – 1.9
  • Glucose – 102
  • Phosphorus – 7.3
  • Calcium – 6.5
  • Bicarbonate – 21
  • BUN – 30
  • Uric acid – 9.8

EKG shows a PR interval of 220 msec and sharp pointed T waves. He is receiving two times maintenance IV fluid hydration. In addition to IV fluids, which of the following could have helped prevent the renal dysfunction?

  • Calcium gluconate
  • Calcium chloride
  • Furosemide
  • Colchicine
  • Rasburicase
  • Sodium bicarbonate
  • Allopurinol

Watch to find out!

Faustine Ramirez

Faustine graduated from the University of Washington in Seattle with a B.A. in Medical Anthropology and Global Health. She attends medical school at University of California, San Francisco where she designed and taught a course on clinical reasoning skills, developed curriculum materials for the pre-clinical pediatrics course, and led case-based sessions in pediatrics and infectious disease. She received a 253 on Step 1 and a 266 on Step 2 CK, and she scored in the 90th percentiles on all of her shelf exams.

Related Articles

Back to top button
Close